MAUDE Adverse Event Report: SYNTHES GMBH DRILL BIT Ø3.2 CALIBR L145 3FLUTE W/COUP; BIT, DRILL

SYNTHES GMBH DRILL BIT Ø3.2 CALIBR L145 3FLUTE W/COUP; BIT, DRILL
Catalog Number 03.010.100
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
Device report from synthes reports an event in japan as follows: this pc is related to (b)(4) reports about the radiolucent drive.This pc reports about drill bit and multiloc humeral nail.It was reported that on (b)(6) 2023, the patient underwent orif surgery for fracture of the proximal humerus with radiolucent drive, drill bit and multiloc humeral nail.When attempting to drill with the radiolucent drive to insert a distal lateral locking screw into the nail, it was stuck and spinning during the first drill, making it unusable.The surgeon requested to know the cause of the problem, as he was aware that the torque would cause it to get stuck at some point, but in this case, it stuck with little resistance.The surgery was completed successfully within 30 minutes delay.Patient outcome and status was stable.No further information is available.This report is for one (1) drill bit ø3.2 calibr l145 3flute w/coup.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.D9: complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.E3: reporter is a j&j employee.H3, h6: the investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h4, h6: the product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device and the provided photos.Visual analysis of the the returned sample drill bit ø3.2 calibr l145 3flute w/coup and attachment found that it was a series of photos showing the entire drill bit, three side views of the edges of the cutting flutes near the drill bit tip, an end view of the drill bit tip and a side view of the coupling end.There was noticeable damage on the tip and cutting edges of all three cutting flutes.The damage is consistent with contact with a metallic device and does not appear to be normal wear.There is black residue visible on the plastic coupling end which would be consistent with the reported condition of the drill bit spinning within the radiolucent drive.A dimensional inspection for the drill bit ø3.2 calibr l145 3flute w/coup was not performed due to post manufacturing damage.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the photo and physical device shows black residue on the coupling end that most likely came from engagement and spinning within the radiolucent drive.The damage on the tip and cutting flute edges indicate that drill bit came into contact with an implant or another instrument which could significantly increase the torque applied to the drill bit.There is no indication of a design or manufacturing issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: part:03.010.100; lot:u390531; manufacturing site: werk selzach; supplier: (b)(6); release to warehouse date: 06 oct 2021; expiration date: na.A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT Ø3.2 CALIBR L145 3FLUTE W/COUP
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
WERK SELZACH
bohackerweg 5
selzach CO 2425
SZ   2425
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 
3035526892
MDR Report Key17190113
Report Number8030965-2023-07938
Device Sequence Number7360560
Product Code HTW
UDI-Device Identifier07611819775374
UDI-Public(01)07611819775374
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.100
Device Lot NumberU390531
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/04/2023
Supplement Date Received by Manufacturer07/26/2023
Initial Report FDA Received Date06/23/2023
Supplement Report FDA Received Date08/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/06/2021
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MULTILOC HN Ø7 R CANN L225 TAN.; UNK - SCREWS: NAIL DISTAL LOCKING.; UNK - TORQUE DEVICES: TRAUMA.
Patient SexUnknown